Fentanyl patch abuse & addiction can lead to death
What’s the problem?
Fentanyl has two primary legal uses: as an anesthetic in operating rooms and intensive care units, and as a means of easing severe pain, most often in cancer patients. When used for pain management, the drug is administered through a transdermal patch that allows for extended steady release of the medication into the bloodstream.
Though not normally known as an addictive drug, fentanyl’s strength (which is some 80 times that of morphine) makes it an attractive substance for drug abusers. Information provided by the Ohio Resource Network for Safe & Drug Free Schools & Communities links fentanyl’s illicit appeal with its ability to provide “a day’s worth of narcotics in a single dose.”
“Because the patch is a sustained release form of the drug, if one withdraws the 72 hours’ worth of drug and uses it in a form that it wasn’t designed to be used for, then it can rapidly result in death,” Bruce Goldberger, Ph.D., the lead researcher of a 2005 University of Florida study into fentanyl abuse, told the News-Medical online news service.
Individuals who abuse fentanyl patches usually employ one of the following methods to rapidly ingest high amounts of the drug:
- Applying multiple patches to the body at one time.
- Eating or sucking on a patch.
- Extracting the drug from a patch, mixing it with an alcohol solution, and injecting it with a hypodermic needle.
In July 2005, the U.S. Food and Drug Administration responded to reports of hundreds of fentanyl-related deaths by issuing a public health advisory regarding the use of fentanyl skin patches. Noting that it continued to receive reports of fatal and near-fatal responses to improper use of the patches, the FDA released a Dec. 21, 2007 update that stressed the severity of complications associated with fentanyl abuse:
The fentanyl patch contains … a very potent narcotic pain medicine. It is only intended for treating persistent, moderate to severe pain in patients who are opioid-tolerant, meaning those patients who take a regular, daily, around-the-clock narcotic pain medicine. … For patients who are not opioid-tolerant, the amount of fentanyl in one fentanyl patch of the lowest strength is large enough to cause dangerous side effects, such as respiratory depression (severe trouble breathing or very slow or shallow breathing) and death.